Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 31, 1998, 4:25 PM EDT for Robeson County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 1998, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 31, 1998, 5:55 PM EDT
- In force
- 90 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 312025 FFWILM NCC155-312155- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 425 PM EDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... WESTERN ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 555 PM EDT * AT 422 PM EDT DOPPLER RADAR INDICATED THREE AND A HALF INCHES OF RAIN HAS FALLEN FROM JUST WEST OF MAXTON THROUGH ALMA TO SOUTH OF RED SPRINGS. THE RAIN WILL CONTINUE THROUGH 530 ACROSS THESE AREAS WITH ANOTHER TWO INCHES OF RAIN POSSIBLE. THIS COULD PRODUCE SOME LOCALIZED FLOODING ALONG HIGHWAYS 74...710 AND 72. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:22 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 222 PM EDT FRI JUL 31 1998 RDU: 40 POPS FOR TONIGHT. MAYBE A 20/30 POP SE COAST FOR SAT AM. LOWS TONIGHT LOW 70S. HIGHS SAT 80-85. LOWS SAT NIGHT NR 70. HIGHS SUN LOW 80S. CWF: AVN SOLN OF A DEEPENING ALMOST TROPICAL SYSTEM OFF THE NC COAST SAT/SUN WAS DISCARDED AFTER COORD WITH MPC/ILM. INSTEAD A BLEND OF THE NGM/ETA WAS USED WHICH IS CONSISTENT WITH PREVIOUS FCST. THUS A MINIMAL SCA WILL BE IN PLACE FOR THE ENTIRE COAST AND SOUNDS FOR NE FLOW REGEIME. MODEL WIND SPEED FCSTS SEEMED ON THE LOW SIDE CONSIDERING STRENGTH OF HIGH AND WARM WATER TEMPS OFF THE SE COAST. WILL BRING SPEEDS BELOW SCA LEVELS S COAST AND SOUNDS SAT NIGHT/SUN BUT SEAS WILL BE NR 6 FT. MUST WATCH FOR WAVE DEVELOPMENT ALONG STALLED OUT BNDRY FOR POSSIBLY STRONGER WINDS. DISC: ALL 3 MODELS OFFER DIFFERENT SOLNS FOR THE WEEKEND FORECAST. THE AVN APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK WITH PERSISTENT LOW PRES OFF THE NC COAST. THE ETA/NGM DIFFER WITH RESPECT TO AMOUNT OF DRYING ASSCTD WITH ANTICYLONE RIDGING IN FROM THE LOWER GREAT LAKES SAT AND SUN. THOUGHT THE NGM WAS TOO WET CONSIDERING UPSTREAM CLOUDS OVR PA/NY WHICH ARE INSTAB CU/SC. SO A SLOWED DOWN VERSION OF THE ETA SEEMS LIKE THE BEST CHOICE AT THIS TIME WITH GRADUAL CLEARING BEGINING LATE TONIGHT NRN SECTIONS AND CONTINUING ON SAT FOR SRN AND COASTAL LOCATIONS. THUS SKIES WILL BE MOSTLY CLOUDY ONCE CLEARING ENSUES. FLY IN OINTMENT IS THE POSSIBILITY THAT A LOW WILL TRACK ALONG THE STALLED OFFSHORE FRONT AND THROW SOME MOISTURE BACK AT THE COAST ON SUNDAY. WITH RESPECTS TO THE COLD FRONT CURRENTLY CROSSING THE AREA FEEL THAT PRE-FRONTAL CONVECTION WILL BE LIMITED WITH MOST OF THE "ACTION" POST FRONTAL IN THE FORM OF LIGHT RAIN/DRIZZLE FOR SVRL HRS AFTER FROPA. WARM MID LVL TEMPS AND ONLY WEAK CONVERGENCE INHIBITING WIDESPREAD ACTIVITY. COULD SEE SOME INCREASE TOWARDS EVENING AS ETA/NGM INCREASE LIFT WITH FRONT AS IT CROSSES SRN HALF OF MY CWA. .MHX...SCA COASTAL WATERS AND SOUNDS. ELARDO
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:25 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| Jul 31, 5:34 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 51 min |
| Jul 31, 5:56 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 49 min |
| Jul 31, 6:10 PM EDT | Tornado Warning | ILM | Bladen, Pender | 35 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.